Journal of Integral Equations and Applications

On the application of sequential and fixed-point methods to fractional differential equations of arbitrary order

Christopher C. Tisdell

Full-text: Open access

Article information

J. Integral Equations Applications, Volume 24, Number 2 (2012), 283-319.

First available in Project Euclid: 22 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34A08: Fractional differential equations 34A12: Initial value problems, existence, uniqueness, continuous dependence and continuation of solutions

Existence and uniqueness of solutions nonlinear fractional differential equations of arbitrary order Gronwall inequality initial value problem Cauchy-Peano method successive approximations topological degree


Tisdell, Christopher C. On the application of sequential and fixed-point methods to fractional differential equations of arbitrary order. J. Integral Equations Applications 24 (2012), no. 2, 283--319. doi:10.1216/JIE-2012-24-2-283.

Export citation


  • R. Bellman, The stability of solutions of linear differential equations, Duke Math. J. 10 (1943), 643-647.
  • A. Bielecki, Une remarque sur la méthode de Banach-Cacciopoli-Tikhonov dans la théorie des équations différentielles ordinaires, Bull. Acad. Polon. Sci. 4 (1956), 261-264.
  • Michele Caputo, Linear models of dissipation whose $Q$ is almost frequency independent II, Fract. Calc. Appl. Anal. 11 (2008), 4-14, reprinted from Geophys. J.R. Astr. Soc. 13 (1967), 529–539.
  • E.T. Copson, Metric spaces, Cambridge Tracts Math. Math. Phys. 57, Cambridge University Press, London, 1968.
  • Kai Diethelm, The analysis of fractional differential equations, Springer, Heidelberg, 2010.
  • Kai Diethelm and Neville J. Ford, Analysis of fractional differential equations, J. Math. Anal. Appl. 265 (2002), 229-248.
  • –––, Multi-order fractional differential equations and their numerical solution, Appl. Math. Comput. 154 (2004), 621-640.
  • J. Dixon and S. McKee, Weakly singular discrete Gronwall inequalities, J. Angew. Math. Mech. 66 (1986), 535-544.
  • James Dugundji and Andrzej Granas, Fixed point theory, I, Monogr. Matem. 61, Państwowe Wydawnictwo Naukowe (PWN), Warsaw, 1982.
  • R.E. Edwards, Functional analysis. Theory and applications, Holt, Rinehart and Winston, New York, 1965.
  • Arthur Erdélyi, Wilhelm Magnus, Fritz Oberhettinger and Francesco G. Tricomi, Higher transcendental functions, Vol. III, based, in part, on notes left by Harry Bateman, McGraw-Hill Book Company, Inc., New York, 1955.
  • T.H. Gronwall, Note on the derivative with respect to a parameter of the solutions of a system of differential equations, Ann. Math. 20 (1919), 292-296.
  • Philip Hartman, Ordinary differential equations, John Wiley & Sons, Inc., New York, 1964.
  • Philip Hartman and Aurel Wintner, On monotone solutions of systems of non-linear differential equations, Amer. J. Math. 76 (1954), 860-866.
  • H.J. Haubold, A.M. Mathai and R.K. Saxena, Mittag-Leffler functions and their applications, arXiv:0909.0230v2 [math.CA], available online at http:/\!\!/
  • Mohamed A. Khamsi and William A. Kirk, An introduction to metric spaces and fixed point theory, Pure Appl. Math., Wiley-Interscience, New York, 2001.
  • A.A. Kilbas and J.J. Trujillo, Differential equations of fractional order: Methods, results and problems, I., Appl. Anal. 78 (2001), 153-192.
  • Anatoly A. Kilbas, Hari M. Srivastava and Juan J. Trujillo, Theory and applications of fractional differential equations, North-Holland Math. Stud. 204, Elsevier Science, Amsterdam, 2006.
  • A.N. Kolmogorov and S.V. Fomin, Introductory real analysis, revised English edition, Richard A. Silverman, ed., Prentice-Hall, Inc., Englewood Cliffs, NY, 1970, translated from the Russian.
  • V. Lakshmikantham and A.S. Vatsala, Theory of fractional differential inequalities and applications, Comm. Appl. Anal. 11 (2007), 395-402.
  • –––, General uniqueness and monotone iterative technique for fractional differential equations, Appl. Math. Lett. 21 (2008), 828-834.
  • –––, Basic theory of fractional differential equations, Nonlinear Anal. 69 (2008), 2677-2682.
  • N.G. Lloyd, Degree theory, Cambridge Tracts Math. 73, Cambridge University Press, Cambridge, 1978.
  • J. Mahwin, Boundary value problems for nonlinear ordinary differential equations: From successive approximations to topology, Development of Mathematics 1900-1950, Birkhäuser, Basel, (1994), 443–477.
  • G. Mittag-Leffler, Sur la nouvelle fonction $E_{\alpha}(x)$, Comptes Rend. Acad. Sci. Paris 137 (1903), 554-558.
  • –––, Sur la représentation analytique d'une branche uniforme d'une fonction monogéne, cinquiéme note, Acta Math. 29 (1905), 101-181.
  • M. Müller, Über das Fundamentaltheorem in der Theorie der gewöhnlichen Differentialgleichungen, Math. Z. 26 (1927), 619-645.
  • E. Picard, Mémoire sur la théorie des équations aux dérivés partielles et la méthode des approximations successives, J. Math Pures Appl. 6 (1890), 145-210, 231.
  • Igor Podlubny, Fractional differential equations. An introduction to fractional derivatives, fractional differential equations, to methods of their solution and some of their applications, Math. Sci. Engineer. 198, Academic Press, Inc., San Diego, CA, 1999.
  • Harry Pollard, The completely monotonic character of the Mittag-Leffler function $E_a(-x)$, Bull. Amer. Math. Soc. 54, (1948), 1115-1116.
  • W.T. Reid, Properties of solutions of an infinite system of ordinary linear differential equations of the first order with auxiliary boundary conditions, Trans. Amer. Math. Soc. 32 (1930), 294-318.
  • William T. Reid, Ordinary differential equations, John Wiley & Sons, Inc., New York, 1971.
  • D.R. Smart, Fixed point theorems, Cambridge Tracts Math. 66, Cambridge University Press, London, 1974.
  • A. Wiman, Über den Fundamentalsatz in der Theorie der Funktionen $E_a(x)$, Acta Math. 29 (1905), 191-201. \noindentstyle